Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 67, NWS Wichita, KS

May 22, 1995Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 1995, 5:39 PM CDT for Reno County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1995, 5:39 PM CDT (22:39 UTC)
Expired
May 22, 1995, 6:45 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

What was reported inside it

TimeReportWhereRemark
May 22, 5:55 PM CDTTornado F0Arlington, KSBrief tornado touched down at Arlington.
May 22, 5:55 PM CDTTornado F0Pretty Prairie, KSBrief tornado touched down 1 W of Pretty Prairie.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 222242
SVRICT
KSC155-222345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...RENO COUNTY
 
AT 540 PM A SEVERE THUNDERSTORM WAS LOCATED NEAR ARLINGTON OR 10 MILES
SOUTHWEST OF HUTCHINSON. THE STORM WAS MOVING NORTHEAST AT 15 MPH AND
WILL REACH HUTCHINSON BY 615 PM.
 
THIS STORM HAS A HISTORY OF PRODUCING HAIL AS LARGE AS GRAPEFRUITS AND
HEAVY RAIN.  THIS WARNING WILL REPLACE THE TORNADO WARNING FOR RENO
COUNTY WHICH WAS VALID UNTIL 545 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
MATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:59 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 22, 3:59 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON MAY 22 1995

RAIN LUKS LIKE A GOOD BET ACROSS THE CWA DURING THE PERIOD. BOTH
ETA/NGM SEEM TO HAVE A GOOD HANDLE ON THE SITUATION OVERNIGHT AND
TMRW. THE ONLY DIFFERENCE BETWEEN THE TWO IS TONIGHT THE NGM BRINGS
SOME DRIER AIR AT 700 WHILE THE ETA KEEPS THE MOISTURE FURTHER SOUTH.
BOTH MODELS SHOWING SIGNIFICANT DIFFLUENCE AT THE UPPER LEVELS THRU
THE PD. LEFT FRONT QUAD ENTERS THE PICTURE BETWEEN 24 AND 30 HRS AND
SPEED MAX TRAVELS OVER CWA DURING THE PERIOD. MAIN S/W OVER CA WILL
REMAIN WEST OF CWA THROUGH THE PD AND WILL CONTINUE TO SEND IMPULSES
ACROSS THE CWA THRU TONIGHT INTO TOMORROW. LOOKING AT THE I300 SFC
LUKS MOST OF THE ACTIVITY WILL END BRIEFLY TMRW MORNING THEN DEVELOP
AGAIN TMRW AFTN. HOWEVER WITH THE DIFFLUENCE THROUGH THE AREA BLV IT
WILL BE AN ON GOING EVENT AS THE S/W CONTINUES TO TRIGGER MORE
ACTIVITY. BOTH MODELS ALSO SHOWING BOUNDARY PASSING THRU THE AREA
TMRW MORNING BUT OVERUNNING WILL CONTINUE.  WILL STICK CLOSE TO FWC
GUIDANCE ON TEMPS.

RSL 58/64 95  SLN 58/65 95
ICT 64/75 87  HUT 63/75 87
CNU 65/80 57

COX

In the hours before

Special weather statement, May 22, 12:41 PM CDT, 4 hours 58 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-230500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL
WEATHER SERVICE WICHITA KANSAS
1239 PM CDT MON MAY 22 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING ALONG
AND NORTH OF A LINE FROM GREAT BEND TO COTTONWOOD FALLS...

A SLOW MOVING COLD FRONT ACROSS SOUTHERN NEBRASKA IS FORECAST TO
REACH SOUTHERN KANSAS BY TOMORROW MORNING. SUNSHINE WILL COMBINE WITH
WARM AND HUMID AIR OVER MOST OF THE REGION TO TRIGGER THUNDERSTORMS
THIS AFTERNOON...MAINLY ALONG AND WEST OF THE FLINT HILLS.  SOME
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. AN ISOLATED SEVERE
THUNDERSTORM IS ALSO POSSIBLE.

THE RAIN AND THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT WITH THE
APPROACH OF THE COLD FRONT AND AN UPPER LOW FROM THE SOUTHWEST.  SOME
OF THE THUNDERSTORMS MAY BE SEVERE TONIGHT...WITH THE BEST CHANCES
WEST OF A SALINA TO ARKANSAS CITY LINE.  THE PRIMARY THREAT IS
EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

WITH RAIN BECOMING WIDESPREAD TONIGHT...THE THREAT OF FLOODING WILL
BE HIGH.  THIS THREAT IS ESPECIALLY HIGH OVER CENTRAL KANSAS...WHERE
THE FLASH FLOOD WATCH WAS POSTED.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...WEST
OF A EUREKA TO SEDAN LINE.   ANY REPORTS OF FLOODING OR RAINFALL IN
EXCESS OF 2 INCHES ARE REQUESTED.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:20 PM CDTSevere Thunderstorm WarningICTKingman, Reno70 min
May 22, 4:45 PM CDTTornado WarningICTKingman, Reno60 min
May 22, 5:18 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
May 22, 5:55 PM CDTTornado WarningICTReno65 min
May 22, 6:24 PM CDTSevere Thunderstorm WarningICTRussell66 min
May 22, 6:26 PM CDTSevere Thunderstorm WarningICTHarvey64 min
May 22, 6:42 PM CDTSevere Thunderstorm WarningICTReno63 min
May 22, 6:50 PM CDTTornado WarningICTHarvey, Sedgwick55 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningICTBarton66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.